In addition to the anecdotal evidence we had prior to this study, we now have clinical study date demonstrating that long-term use of topiramate increases the propensity for kidney stones. Dr. Sakhee commented,
"There is a legitimate concern for the occurrence of kidney stones with long-term topiramate treatment... Studies are needed to explore optimal measures to prevent kidney-stone formation with topiramate use."
If you are considering taking topiramate, please discuss this issue with your doctor, especially if you have a history of kidney stones or any problems with kidney function.
Welch, Brian J.. MD; Graybeal, Dion, MD; Moe, Orson W., MD; Maalouf, Naim M., MD; Sakhee, Khashayar, MD. "Biochemical and Stone-Risk ProfilesWith Topiramate Treatment." Am J Kidney Dis 48:555-563. doi:10.1053/j.ajkd.2006.07.003.
Newswise. "Drug Prescribed for Migraines and Seizures Increases Risk of Kidney Stones." October 31, 2006.
Last updated May 25, 2007.